South Dakota, 2006

Damaging Wind in South Dakota, August 10, 2006

August 10, 2006 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 7:12 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 10, 7:12 PM MST, 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
812 PM MDT THU AUG 10 2006

.DISCUSSION...02Z SURFACE ANALYSIS SHOWS WEAK AREA OF LOW PRESSURE
OVER THE NEBRASKA PANHANDLE...WITH INSTABILITY AXIS EXTENDING INTO
NORTHEASTERN SOUTH DAKOTA. THUNDERSTORMS CONTINUE TO DEVELOP OVER
SOUTH CENTRAL SOUTH DAKOTA...MOVING SOUTHEAST. THE THUNDERSTORM
ACTIVITY WILL CONTINUE TO DECREASE IN INTENSITY AND WILL MOVE
SOUTHEAST OF OUR FORECAST AREA SHORTLY AFTER MIDNIGHT CDT. THEN THE
REST OF THE NIGHT WILL FEATURE MAINLY CLEAR SKIES AS DRY HIGH
PRESSURE BUILDS OVER THE AREA.

FRIDAY WILL BE WARM AGAIN AS UPPER RIDGE REMAINS OVER THE REGION.
ANOTHER DISTURBANCE WILL CLIP THE AREA FRIDAY AFTERNOON AND
EVENING...WITH BETTER CHANCES FOR STORMS...POSSIBLY SEVERE...BEING
OVER NORTHWEST SD. HIGHS WILL AGAIN BE IN THE 90S TO AROUND 100
DEGREES.

WEATHER PATTERN BECOMES MORE UNSETTLED OVER THE WEEKEND...BUT WITH A
WELCOME COOLDOWN BY SUNDAY. A COLD FRONT WILL SLIDE THROUGH THE
NORTHERN PLAINS ON SATURDAY. HIGHS ON SATURDAY WILL RANGE FROM THE
80S ACROSS NORTHERN AND WESTERN PARTS OF THE CWA...TO NEAR 100
ACROSS SOUTH CENTRAL SD. SOME THUNDERSTORMS WILL LIKELY DEVELOP IN
THE VICINITY OF THE FRONT LATER IN THE DAY AND ALSO WITH UPPER LEVEL
ENERGY BEHIND THE FRONT. CHANCES FOR SHOWERS AND STORMS WILL
CONTINUE INTO SUNDAY AS ANOTHER SHORTWAVE PASSES ACROSS. HIGHS ON
SUNDAY WILL ONLY BE IN THE 70S AND 80S.

EXTENDED...UPPER RIDGE BUILDS FOR THE FIRST PART OF NEXT WEEK...THEN
MOVES OVER MISSISSIPPI VALLEY AS LONG WAVE TROF MOVES INLAND ACROSS
THE ROCKIES AND FLOW BECOMES SW. SEVERAL SHORT WAVES COMING
ACROSS SW FLOW WILL TRIGGER OCCASIONAL STORMS THROUGH THE PERIOD.
LEE TROF INTENSIFIES...WITH THUNDERSTORMS DEVELOPING OVER THE BLACK
HILLS TUES AFTERNOON...SPREADING ACROSS WRN SD IN THE EVENING...AND
ANOTHER WAVE TRIGGERING THUNDERSTORMS WED AFTERNOON-EVENING.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL FOR MID WEEK.

&&

AVIATION...SCATTERED THUNDERSTORMS WILL BE FOUND OVER SOUTH CENTRAL
SOUTH DAKOTA THROUGH THE REST OF THE EVENING...OTHERWISE VFR
CONDITIONS WITH MAINLY CLEAR SKIES WILL PREVAIL.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 10, 9:42 AM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1042 AM MDT THU AUG 10 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1042 AM MDT (1142 AM CDT) THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING...WHILE A SURFACE TROUGH REMAINS IN PLACE
ACROSS WESTERN SOUTH DAKOTA. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP...WITH THE POSSIBILITY OF SOME OF THEM BECOMING SEVERE. THE
AREAS WITH THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL GENERALLY
BE EAST OF A LINE FROM BUFFALO...TO RAPID CITY...TO PINE RIDGE. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE
STORMS THAT DO DEVELOP. ALSO...THE THUNDERSTORMS MAY BE SLOW
MOVING...BRINGING THE POSSIBILITY OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON
AND EVENING FOR FAR NORTHWESTERN SOUTH DAKOTA.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY
AFTERNOON AND EVENING FOR SOUTH CENTRAL SOUTH DAKOTA.

MULTIPLE UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR
THUNDERSTORMS TO VARIOUS PARTS OF THE AREA THROUGH SUNDAY NIGHT.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE ON FRIDAY AND
SATURDAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN
THREATS. ON FRIDAY...THE AREA WITH THE BEST CHANCE FOR SEVERE WEATHER
WILL BE FAR NORTHWESTERN SOUTH DAKOTA...PARTICULARLY NORTH OF A
LINE FROM BISON TO REDIG. ON SATURDAY...THE AREA WITH THE BEST
CHANCE FOR SEVERE WEATHER WILL BE SOUTH CENTRAL SOUTH DAKOTA...
PARTICULARLY EAST OF A LINE FROM WHITE RIVER TO MISSION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 10, 4:30 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT THU AUG 10 2006

SDZ026-028-110030-
CENTRAL BLACK HILLS-RAPID CITY-
530 PM MDT THU AUG 10 2006

AT 530 PM MDT...AN AREA OF GUSTY WINDS WAS LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF BELLE FOURCHE RESERVOIR TO NEWELL TO
ELM SPRINGS...MOVING TO THE SOUTHWEST. GUSTY WINDS OF 40 MPH ARE
POSSIBLE.

THESE WINDS WILL REACH VALE AROUND 530 PM MDT...NISLAND AROUND 535
PM MDT...HEREFORD AND FRUITDALE AROUND 540 PM MDT...CREIGHTON AND
BEAR BUTTE AROUND 550 PM MDT...STURGIS AROUND 600 PM MDT.

KURTH
Special weather statement, Aug 10, 4:35 PM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT THU AUG 10 2006

SDZ012-025-031-072-073-110045-
BUTTE-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
535 PM MDT THU AUG 10 2006

AT 530 PM MDT...AN AREA OF GUSTY WINDS WAS LOCATED ALONG A LINE
EXTENDING FROM BELLE FOURCHE RESERVOIR TO VALE TO
ELM SPRINGS...MOVING TO THE SOUTHWEST. GUSTY WINDS OF 40 MPH ARE
POSSIBLE.

THESE WINDS WILL REACH HEREFORD AND FRUITDALE AROUND 540 PM MDT...
CREIGHTON AND BEAR BUTTE AROUND 550 PM MDT...BELLE FOURCHE
AROUND 555 PM...STURGIS AROUND 600 PM MDT....SAINT ONGE AROUND 605
PM MDT.

KURTH
Local storm report, Aug 10, 6:04 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             15 SE KADOKA            43.68N 101.30W
08/10/2006  M0.75 INCH       JACKSON            SD   TRAINED SPOTTER

            HAIL FELL FOR 15 TO 20 MINUTES

&&

GR
Local storm report, Aug 10, 6:46 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
746 PM MDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 N NORRIS              43.51N 101.20W
08/10/2006  E1.00 INCH       MELLETTE           SD   PUBLIC

0705 PM     TSTM WND GST     3 N NORRIS              43.51N 101.20W
08/10/2006  E60.00 MPH       MELLETTE           SD   PUBLIC

&&

EKURTH

The radar

The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
August 10, 7:25 PM MST
Where
Tripp County, Clearfield
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.167, -100.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529664.